Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 123, NWS Twin Cities, MN

August 14, 2020Douglas County, Pope County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 14, 2020, 4:14 PM CDT for Douglas County, Pope County, Minnesota. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2020, 4:14 PM CDT (21:14 UTC)
Expired
Aug 14, 2020, 4:45 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, MN, Pope County, MN

The radar

The Minneapolis radar (KMPX), 185 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:17 PM CDTTORNADO1 S Farwell, MNDELAYED REPORT. TORNADO TRAVELED 1.2 MILES TO THE NORTHEAST CLIPPING THE TOWN OF FARWELL. LARGE TREE BRANCHES WERE BROKEN AND SEVERAL POWER POLES WERE DOWNED.
Aug 14, 4:20 PM CDTFUNNEL CLOUD2 Ssw Alexandria, MNSPOTTER REPORTED FUNNEL CLOUD OVER THE AIRPORT.
Aug 14, 4:30 PM CDTTSTM WND DMGFarwell, MNFOUR POWER POLES DOWN AS WELL AS NUMEROUS TREE BRANCHES UP TO 8 INCHES IN DIAMETER.
Aug 14, 4:45 PM CDTTORNADO3 W Osakis, MNSEVERAL LARGE BRANCHES WERE BROKEN. THE TORNADO MOSTLY MOVED OVER SOYBEAN FIELDS, BUT DID CLIP A GROVE OF TREES. VIDEO OF THE TORNADO WAS PROVIDED. PATH LENGTH WAS 0.6 MILE AND MAXIMUM WINDS WERE 65 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 2:36 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WUUS53 KMPX 142114
SVRMPX
MNC041-121-142145-
/O.NEW.KMPX.SV.W.0123.200814T2114Z-200814T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
414 PM CDT Fri Aug 14 2020

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Douglas County in west central Minnesota...
  Northwestern Pope County in west central Minnesota...

* Until 445 PM CDT.

* At 413 PM CDT, a severe thunderstorm was located near Alexandria,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Carlos around 425 PM CDT.

Other locations impacted by this severe thunderstorm include
Alexandria Airport, Nelson, Forada, Garfield, Miltona, Rose City,
Holmes City, Belle River and Farwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for central and
west central Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4609 9514 4578 9514 4563 9576 4585 9576
      4611 9530 4611 9515
TIME...MOT...LOC 2113Z 225DEG 36KT 4591 9545 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

CTG
1 follow-up statement
054 
WWUS53 KMPX 142136
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
436 PM CDT Fri Aug 14 2020

MNC041-121-142145-
/O.CON.KMPX.SV.W.0123.000000T0000Z-200814T2145Z/
Douglas MN-Pope MN-
436 PM CDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN DOUGLAS AND NORTH CENTRAL POPE COUNTIES...

At 436 PM CDT, a severe thunderstorm was located 7 miles southeast of
Parkers Prairie, or 14 miles northeast of Alexandria, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Douglas and north central Pope Counties, including the
following locations... Alexandria Airport, Nelson, Forada, Garfield,
Miltona, Rose City, Holmes City and Belle River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for central and
west central Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Twin Cities.

&&

LAT...LON 4609 9514 4578 9514 4568 9555 4592 9557
      4611 9515
TIME...MOT...LOC 2136Z 225DEG 36KT 4607 9521 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:24 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 14, 3:24 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
324 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through tonight) Issued at 300 PM CDT
Fri Aug 14 2020

The key messages are the risk for severe storms this afternoon
across western Minnesota, transitioning eastward during the
evening hours. The main threat for tornadoes is across western
Minnesota, where there is a tornado watch in effect. The risk
transitions to more of a wind threat this evening as storms are
expected to form a line as they move east. There is also a risk of
large hail.

Complex severe weather scenario this afternoon, with a surface low
across the Minnesota/SD/ND border and a warm front draped out
eastward ahead of it. A cold front extended to the southwest, and
this will be the main focus for surface-based convection. The warm
sector in between had residual influences from the cold pool of
the morning convection, and was characterized by southeast winds,
and low T/Td depressions. This led to fairly high storm relative
helicity values and lower cloud bases. Combine that with the
building instability, and this set the stage for the potential of
tornadic thunderstorms as indicated by the Sig/Effective Sig Tor
parameters of 3 to 6. A tornado watch is in effect until 8PM this
evening for parts of west central Minnesota.

This watch may transition to a Severe Thunderstorm watch as storms
become more widespread, develop a cold pool, and transition into a
line of storms. We'll have to see how the convection evolved over
the next few hours before making this decision.

In summary, the parameter space is favorable for organize severe
weather, including tornadoes. The one element that gives some
pause is the idea that the HiRes CAMS show low Updraft Helicity
values, and the area of instability becomes more narrow and lower
with time this evening. In other words, the potential is there,
but this is certainly not a guarantee for widespread severe
weather.

.LONG TERM...(Saturday through Friday) Issued at 300 PM CDT Fri
Aug 14 2020

There are few if any weather concerns in the extended forecast.
High pressure will build across the region in the wake if this
cold front. That will lead to clear skies with cooler temperatures
and lower humidity values. There is a small chance for some
showers across Lake Superior Saturday night, but those should be
northeast of the forecast area.

A shortwave trough in northwest flow will slide across the Upper
Midwest, but this too should pass through dry. In fact, the
region remains dry through Monday. On Tuesday another shortwave
trough will move across the region, and this could produce a
chance for showers or thunderstorms. Overall expect a fairly dry
forecast into next week, which lines up with the WPC QPF forecast
in the extended forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1259 PM CDT Fri Aug 14 2020

VFR conditions developing this afternoon, but a cold front located
in far eastern South Dakota will move through and be the focus for
showers and thunderstorms, as well as a stout wind shift from the
south to the west/northwest. These thunderstorms could produce
gusty winds as they pass through the region. Later tonight expect
VFR conditions which should last into Saturday.

KMSP...
Narrow layer of MVFR stratus left over from this morning's
convection to the north will dissipate and should have VFR
conditions this afternoon until a cold front arrives this evening.
Thunderstorms are expected to develop along the cold front, and
winds will quickly shift and become west/northwesterly once the
front passes through.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 10 kts.
Mon...VFR. Wind NW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...JRB
Hazardous weather outlook, Aug 14, 12:54 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1254 PM CDT Fri Aug 14 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1254 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

A line of thunderstorms is expected to develop this afternoon in
western Minnesota, moving into eastern Minnesota and western
Wisconsin during the evening. Numerous severe thunderstorms are
possible with this activity. Damaging winds and very large hail
are the primary hazards, but a few tornadoes are also possible.
The severe weather threat will be greatest west of the Interstate
35 corridor in Minnesota before storms weaken in Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will be needed this afternoon and this
evening.

jrb

In the hours before

Local storm report, Aug 14, 10:34 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1034 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 NNE ALEXANDRIA        45.91N 95.37W
08/14/2020  M3.85 INCH       DOUGLAS            MN   COCORAHS

            COCORAHS STATION MN-DS-17 ALEXANDRIA 2.3 N.

&&

MKM
Local storm report, Aug 14, 10:35 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1035 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 ESE WESTPORT          45.69N 95.10W
08/14/2020  M3.49 INCH       STEARNS            MN   COCORAHS

            COCORAHS STATION MN-SR-27 WESTPORT 3ESE.

&&

MKM
Local storm report, Aug 14, 10:36 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     HEAVY RAIN       2 NNE LONG PRAIRIE      46.01N 94.85W
08/14/2020  M3.10 INCH       TODD               MN   COCORAHS

            COCORAHS STATION MN-TD-12 LONG PRAIRIE 2.1
            NNE.

&&

MKM
Local storm report, Aug 14, 10:37 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       3 NW CARLOS             46.01N 95.34W
08/14/2020  M3.03 INCH       DOUGLAS            MN   MESONET

            MESONET STATION LCLM5 3.2 NW CARLOS.

&&

MKM
Local storm report, Aug 14, 10:38 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1038 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       BELGRADE                45.45N 95.01W
08/14/2020  M2.81 INCH       STEARNS            MN   COCORAHS

            COCORAHS STATION MN-SR-50 BELGRADE 0.4 WNW.

&&

MKM
Local storm report, Aug 14, 10:39 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ENE ALEXANDRIA        45.89N 95.34W
08/14/2020  M2.66 INCH       DOUGLAS            MN   COCORAHS

            COCORAHS STATION MN-DS-8 ALEXANDRIA 1ENE.

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:39 AM CDTSevere Thunderstorm WarningMPXDouglas66 min
Aug 14, 1:13 AM CDTSpecial Weather StatementMPXTodd47 min
Aug 14, 1:46 AM CDTSpecial Weather StatementMPXDouglas44 min
Aug 14, 1:55 AM CDTSpecial Weather StatementMPXTodd35 min
Aug 14, 2:45 AM CDTSpecial Weather StatementMPXMorrison, Todd75 min
Aug 14, 3:03 AM CDTSpecial Weather StatementMPXDouglas3 hr
Aug 14, 4:24 AM CDTSevere Thunderstorm WarningMPXDouglas, Todd36 min
Aug 14, 5:08 AM CDTFlash Flood WarningMPXDouglas, Morrison, Todd5 hr
Aug 14, 5:25 AM CDTSpecial Weather StatementMPXMorrison35 min
Aug 14, 5:35 AM CDTSpecial Weather StatementMPXDouglas40 min
Aug 14, 6:15 AM CDTSpecial Weather StatementMPXStearns45 min
Aug 14, 6:54 AM CDTSpecial Weather StatementMPXStearns66 min
Aug 14, 8:04 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker41 min
Aug 14, 8:25 AM CDTSpecial Weather StatementMPXSherburne65 min
Aug 14, 8:54 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker66 min
Aug 14, 10:03 AM CDTSpecial Weather StatementMPXWright72 min
Aug 14, 3:52 PM CDTTornado Warning Tornado observedMPXDouglas38 min
Aug 14, 4:24 PM CDTTornado WarningMPXMorrison, Todd36 min
Aug 14, 4:40 PM CDTSpecial Weather StatementMPXWright35 min
Aug 14, 4:47 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd28 min
Aug 14, 4:55 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley35 min
Aug 14, 4:58 PM CDTSevere Thunderstorm WarningMPXPope, Stearns47 min
Aug 14, 5:15 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley30 min
Aug 14, 5:17 PM CDTSpecial Weather StatementMPXWright43 min
Aug 14, 5:18 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns, Todd42 min
Aug 14, 5:29 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Wright31 min
Aug 14, 5:35 PM CDTTornado WarningMPXMorrison25 min
Aug 14, 5:38 PM CDTTornado WarningMPXBenton, Morrison, Stearns37 min
Aug 14, 5:40 PM CDTTornado WarningMPXStearns35 min
Aug 14, 5:41 PM CDTTornado Warning Tornado observedMPXKandiyohi, Meeker, Stearns34 min
Aug 14, 5:43 PM CDTTornado WarningMPXMcLeod32 min
Aug 14, 5:45 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Sibley45 min
Aug 14, 5:58 PM CDTTornado WarningMPXMille Lacs, Morrison32 min
Aug 14, 6:01 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison, Sherburne, Stearns44 min
Aug 14, 6:04 PM CDTTornado WarningMPXBenton, Sherburne, Stearns26 min
Aug 14, 6:09 PM CDTTornado WarningMPXMeeker, Stearns21 min
Aug 14, 6:13 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, McLeod, Wright32 min
Aug 14, 6:17 PM CDTTornado WarningMPXMeeker28 min
Aug 14, 6:21 PM CDTTornado WarningMPXCarver, Scott, Sibley24 min
Aug 14, 6:24 PM CDTTornado WarningMPXKanabec, Mille Lacs36 min
Aug 14, 6:28 PM CDTTornado WarningMPXBenton, Isanti, Kanabec, Mille Lacs32 min
Aug 14, 6:43 PM CDTSpecial Weather StatementMPXBenton92 min
Aug 14, 6:45 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin30 min
Aug 14, 6:45 PM CDTSevere Thunderstorm WarningMPXKanabec15 min
Aug 14, 6:53 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs, Sherburne37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.